The trusted source for
healthcare information and
ANN ARBOR, MI – For many U.S. hospitals, providing patients with proton pump inhibitors (PPIs) is routine practice to reduce heartburn or prevent stomach or gut bleeding.
In fact, a new study suggests that about half of hospitalized patients use the drugs at any point in time. The problem, however, according to the report in the Journal of General Internal Medicine, is that the drugs might increase the risk for infections, which ups the risk of death more than gastric bleeding.
In a computer simulation based on real-world risk and benefit data, researchers from the University of Michigan and the VA Ann Arbor Healthcare System found that about 90% of hospital inpatients who were first prescribed PPIs in the hospital have a higher risk of dying when they're taking them, compared with their risk without the drugs.
A small increase in dying also exists for about 80% of patients who were already on PPIs when they were admitted and stayed on them in the hospital.
Extra mortality risk exists because reducing stomach acid can increase the risk of infections, especially pneumonia and Clostridium difficile, according to the report.
"Many patients who come into the hospital are on these medications, and we sometimes start them in the hospital to try to prevent gastrointestinal, or GI, bleeds," explained lead author Matthew Pappas, MD, MPH. "But other researchers have shown that these drugs seem to increase the risk of pneumonia and C. diff, two serious and potentially life-threatening infections that hospitalized patients are also at risk for.”
For the study, the researchers used a computer model. Otherwise, they said, achieving the results would have required an impractically large clinical trial.
Pappas said while the effect found by the study is not large, it is consistent. In a University of Michigan press release, he recommends that very few hospital patients should start taking or continue on PPIs as a preventive measure against gastrointestinal bleeding.
Reducing PPI use in hospitals to the most appropriate patients, essentially those with existing GI bleeding, will be difficult because the medications are so much part of routine care. For example, he noted, physicians prescribing high-dose steroids in the hospital often automatically prescribe a PPI to prevent the GI bleeding that steroids can cause.
"In fact, in running our simulation, we thought we would find some populations such as those on steroids or other medications often prescribed together with PPIs, who would not experience the increased mortality risk," Pappas recounted. "But that turned out not to be the case."